Texas, 2018

Wildfire in Texas, April 10, 2018

April 10, 2018 · NWS AMA · 1 event in 1 county or zone

The Peyton Ranch Wildfire began about one to two miles north of Glazier Texas in Hemphill County around 1530CST. The wildfire consumed seven hundred and thirty-eight acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Peyton Ranch Wildfire began about one to two miles north of Glazier Texas in Hemphill County around 1530CST. The wildfire consumed seven hundred and thirty-eight acres. There were no homes or other structures threatened by the wildfire and there were no homes or other structures destroyed by the wildfire. There also no reports of any injuries or fatalities. The wildfire was contained around 1800CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 3:09 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 10, 3:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
409 PM CDT Tue Apr 10 2018

.DISCUSSION...
The fire weather issues just won't stop. Sunday is the only day
that critical fire weather doesn't look to happen. Temps are going
to be on the increase through the end of the work week with temps
topping out on Thursday in the mid 90s for some. After the upper
level ridge breaks down and the long wave trough pushes through on
Friday, a cold front will push through the area and break the
temps back down into the 50s and 60s. Models disagree with the
placement of the low pressure center for the weekend. The GFS is
the furthest north and the Canadian is the furthest south, with
the ECMWF in the middle. The GFS is also the fastest with the
timing of the cold frontal passage for Friday with the Canadian
being the slowest. Have gone with a blend of the GFS and ECMWF for
timing. Precip could be possible in the far northwest corner on
Friday during the day. The blends wanted to produce precip further
south, but forecast soundings indicate enough dry air near the
surface that it will likely turn into virga bombs. Winds will
really kick up Friday night through Saturday with a Wind Advisory
likely for north and central areas. Ridging builds in behind the
trough by early next week which will bring temps back into the 70s
and 80s.

Beat

&&

.FIRE WEATHER...
Critical fire weather conditions are expected Wednesday as RH values
will be 7 to 20 percent and winds will be 20-25 mph with gusts to 40
mph. RFTI will be 3 to 5. Fuels are around 80 to 95 percent.

Thursday will again be critical to extremely critical as RH will
be 6 to 9 percent. Winds will be southwesterly at 25-35 mph with
gusts to 55 mph. A Wind Advisory may be needed for the western TX
Panhandle. RFTI values will be 7 to 8. Fuels are around 90 to 97
percent on Thursday. Fuels will be above the 90th percentile and
temps are expected to be in the mid 80s to mid 90s.

Friday will see breezy to windy conditions again with the possible
need for a Wind Advisory in the northeast Friday night. RH will be
10 to 20 percent and winds will be turning northerly behind a cold
front. The front is expected between late morning in the north and
late afternoon in the south. The northwest may see some rain
showers, but further south will likely see virga bombs causing
gusty winds due to dry air in the surface layer. RFTI is forecast
to be 4 to 6 and critical fire weather conditions will be likely.

Saturday will be a repeat of critical fire weather with the
northerly winds blowing strong most of the day as they will start
ramping up overnight. RH should be 16 to 22 percent and winds will
be 25 to 40 mph with gusts to 55 mph. RFTI will be 3 to 4.

Sunday will be the only down day with only possibly elevated
conditions. RH will be 13 to 18 and winds will be around 15 mph.

By Monday, elevated to critical conditions again as RH is 10 to 18
percent and winds will be southerly at 20-25 mph with higher
gusts. RFTI will be 2 to 5.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  89  55  94  47 /   0   0   0   0   0
Beaver OK                  47  93  52  94  49 /   0   0   0   0   5
Boise City OK              45  89  51  86  40 /   0   0   0   0   5
Borger TX                  53  92  57  93  51 /   0   0   0   0   5
Boys Ranch TX              50  91  52  93  46 /   0   0   0   0   0
Canyon TX                  46  89  53  95  46 /   0   0   0   0   0
Clarendon TX               46  90  55  95  51 /   0   0   0   0   5
Dalhart TX                 45  90  49  88  42 /   0   0   0   0   0
Guymon OK                  49  92  53  90  45 /   0   0   0   0   5
Hereford TX                46  89  52  93  45 /   0   0   0   0   0
Lipscomb TX                51  91  55  95  52 /   0   0   0   0   5
Pampa TX                   50  88  57  90  47 /   0   0   0   0   5
Shamrock TX                47  90  55  96  55 /   0   0   0   0   5
Wellington TX              47  90  56  96  56 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 9 PM CDT Wednesday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning from 11 AM Thursday to midnight CDT Thursday
     night for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Red Flag Warning from 11 AM to 9 PM CDT Wednesday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM Thursday to midnight CDT Thursday
     night for the following zones: Beaver...Cimarron...Texas.

&&

11/16
Hazardous weather outlook, Apr 10, 2:10 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Tue Apr 10 2018

OKZ001>003-TXZ001>020-110900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
310 PM CDT Tue Apr 10 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are likely to occur
Wednesday through Monday. Extremely critical fire weather
conditions may develop on Thursday, especially across the western
half of the Panhandles. Wind headlines may also be needed on
Thursday for strong southwesterly winds and again on Friday night
and Saturday for strong northerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Wednesday through
Monday.

Beat

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
April 10, 3:30 PM CST to 6:00 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752866.